Alert archive / Iowa / Flash Flood Warnings in 2008
Flash Flood Warning 46, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jun 7, 2008, 6:11 PM CDT for Cerro Gordo County, Hancock County, Iowa. It was in force for 12 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2008, 6:11 PM CDT (23:11 UTC)
- Expired
- Jun 8, 2008, 6:15 AM CDT
- In force
- 12 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cerro Gordo County, IA, Hancock County, IA
The radar
The Des Moines radar (KDMX), 156 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 8:17 PM CDT | FLASH FLOOD | 3 N Mason City, IA | WATER OVER THE ROAD AT CORNER OF B15 AND PARTRIDGE AVE. DEBRIS ON THE ROAD. |
| Jun 8, 4:18 AM CDT | FLASH FLOOD | 1 Sse Mason City, IA | NUMEROUS STREETS FLOODED IN MASON CITY...WITH WATER UP TO THE DOOR OR HIGHER IN PLACES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 126 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -253 J/kg
- Mixed-layer LCL
- 1341 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 318 m²/s²
- 0-3 km storm-relative helicity
- 357 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDMX 072313 FFWDMX IAC033-081-080515- /O.NEW.KDMX.FF.W.0046.080607T2311Z-080608T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 611 PM CDT SAT JUN 7 2008 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WARNING FOR... CERRO GORDO COUNTY IN NORTH CENTRAL IOWA... THIS INCLUDES THE CITY OF MASON CITY... HANCOCK COUNTY IN NORTH CENTRAL IOWA... * UNTIL 1215 AM CDT * AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLEAR LAKE...BRITT...AND GARNER. DOPPLER RADAR HAS ESTIMATED MORE THAN TWO TO THREE INCHES OF RAIN HAS FALLEN ACROSS PORTIONS OF THE WARNED AREA...WITH AROUND AN INCH OF ADDITIONAL RAINFALL STILL POSSIBLE AS THUNDERSTORMS CONTINUE TO TRACK NORTHEASTWARD ACROSS THE SAME AREAS. EXCESSIVE RUNOFF FROM THIS HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 4325 9303 4292 9303 4291 9398 4325 9398 TIME...MOT...LOC 2311Z 180DEG 0KT 4313 9344 $$ ALBRECHT
9 follow-up statements
000 WGUS73 KDMX 080014 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 713 PM CDT SAT JUN 7 2008 IAC033-081-080515- /O.CON.KDMX.FF.W.0046.000000T0000Z-080608T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CERRO GORDO IA-HANCOCK IA- 713 PM CDT SAT JUN 7 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR HANCOCK AND CERRO GORDO COUNTIES... AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MASON CITY AND CLEAR LAKE...BRITT...AND GARNER. DOPPLER RADAR HAS ESTIMATED MORE THAN THREE INCHES OF RAIN HAS FALLEN ACROSS PORTIONS OF THE WARNED AREA...WITH AROUND AN INCH OF ADDITIONAL RAINFALL STILL POSSIBLE AS THUNDERSTORMS CONTINUE TO TRACK NORTHEASTWARD ACROSS THE SAME AREAS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SATURDAY EVENING FOR NORTHERN IOWA. LAT...LON 4325 9303 4292 9303 4291 9398 4325 9398 TIME...MOT...LOC 0013Z 180DEG 0KT 4313 9344 $$ ALBRECHT
000 WGUS73 KDMX 080130 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 828 PM CDT SAT JUN 7 2008 IAC033-081-080515- /O.CON.KDMX.FF.W.0046.000000T0000Z-080608T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CERRO GORDO IA-HANCOCK IA- 828 PM CDT SAT JUN 7 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR HANCOCK AND CERRO GORDO COUNTIES... AT 826 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE FLASH FLOODING OVER THE WARNED AREA DUE TO RAINFALL RECEIVED EARLIER THIS EVENING. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MASON CITY AND CLEAR LAKE...BRITT...AND GARNER. ALTHOUGH THE RAIN MOSTLY MOVED OUT OF THE AREA...FLASH FLOODING IS EXPECTED TO CONTINUE DUE TO THE HEAVY RAINFALL RECEIVED EARLIER THIS EVENING. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT SUNDAY MORNING FOR IOWA. LAT...LON 4325 9303 4292 9303 4291 9398 4325 9398 TIME...MOT...LOC 0128Z 180DEG 0KT 4313 9344 $$ ALBRECHT
000 WGUS73 KDMX 080246 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 946 PM CDT SAT JUN 7 2008 IAC033-081-080515- /O.CON.KDMX.FF.W.0046.000000T0000Z-080608T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CERRO GORDO IA-HANCOCK IA- 946 PM CDT SAT JUN 7 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR HANCOCK AND CERRO GORDO COUNTIES... AT 942 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS CONTINUED TO REPORT FLASH FLOODING OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MASON CITY...CLEAR LAKE...GARNER AND BRITT. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT SUNDAY MORNING FOR IOWA. LAT...LON 4325 9303 4292 9303 4291 9398 4325 9398 TIME...MOT...LOC 0246Z 180DEG 0KT 4313 9344 $$ ALBRECHT
000 WGUS73 KDMX 080419 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1117 PM CDT SAT JUN 7 2008 IAC033-081-080515- /O.CON.KDMX.FF.W.0046.000000T0000Z-080608T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CERRO GORDO IA-HANCOCK IA- 1117 PM CDT SAT JUN 7 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR HANCOCK AND CERRO GORDO COUNTIES... AT 1113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATED HEAVY RAINFALL EARLIER LAST EVENING...WHILE ADDITIONAL THUNDERSTORMS WILL LIKELY PRODUCE ADDITIONAL FLASH FLOODING OVER THE WARNED AREA OVERNIGHT. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MASON CITY AND CLEAR LAKE ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE WARNED AREA AFTER MIDNIGHT. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT SUNDAY MORNING FOR IOWA. LAT...LON 4325 9303 4292 9303 4291 9398 4325 9398 TIME...MOT...LOC 0417Z 180DEG 0KT 4313 9344 $$ ALBRECHT
000 WGUS53 KDMX 080507 FFWDMX IAC033-081-081115- /O.EXT.KDMX.FF.W.0046.000000T0000Z-080608T1115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1205 AM CDT SUN JUN 8 2008 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS EXTENDED THE * FLASH FLOOD WARNING FOR... CERRO GORDO COUNTY IN NORTH CENTRAL IOWA... THIS INCLUDES THE CITY OF MASON CITY... HANCOCK COUNTY IN NORTH CENTRAL IOWA... * UNTIL 615 AM CDT * AT MIDNIGHT CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLEAR LAKE HEAVY RAINFALL OF WIDESPREAD ONE TO THREE INCH AMOUNTS FELL OVER THE AREA LAST EVENING. HEAVIER AMOUNTS OF THREE TO FOUR INCHES FELL OVER NORTHERN CERRO GORDO COUNTY. ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN THE WARNED AREA INTO THE OVERNIGHT. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 4325 9303 4292 9303 4291 9398 4325 9398 TIME...MOT...LOC 0505Z 180DEG 0KT 4313 9344 $$ ALBRECHT
000 WGUS73 KDMX 080611 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 109 AM CDT SUN JUN 8 2008 IAC033-081-081115- /O.CON.KDMX.FF.W.0046.000000T0000Z-080608T1115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CERRO GORDO IA-HANCOCK IA- 109 AM CDT SUN JUN 8 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM CDT FOR HANCOCK AND CERRO GORDO COUNTIES... AT 105 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MASON CITY AND CLEAR LAKE HEAVY RAINFALL OF WIDESPREAD ONE TO THREE INCH AMOUNTS FELL OVER THE AREA LAST EVENING. HEAVIER AMOUNTS OF THREE TO FOUR INCHES FELL OVER NORTHERN CERRO GORDO COUNTY. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE WARNED AREA INTO THE OVERNIGHT. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT SUNDAY MORNING FOR IOWA. LAT...LON 4325 9303 4292 9303 4291 9398 4325 9398 TIME...MOT...LOC 0609Z 180DEG 0KT 4313 9344 $$ RUSSELL
000 WGUS73 KDMX 080934 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 434 AM CDT SUN JUN 8 2008 IAC033-081-081115- /O.CON.KDMX.FF.W.0046.000000T0000Z-080608T1115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CERRO GORDO IA-HANCOCK IA- 434 AM CDT SUN JUN 8 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM CDT FOR HANCOCK AND CERRO GORDO COUNTIES... AT 432 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MASON CITY AND CLEAR LAKE...GARNER...AND BRITT. TRAINED SPOTTERS HAVE REPORTED STREET FLOODING IN MASON CITY. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT SUNDAY MORNING FOR IOWA. LAT...LON 4325 9303 4292 9303 4291 9398 4325 9398 TIME...MOT...LOC 0934Z 180DEG 0KT 4313 9344 $$ RUSSELL
000 WGUS73 KDMX 081036 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 534 AM CDT SUN JUN 8 2008 IAC033-081-081115- /O.CON.KDMX.FF.W.0046.000000T0000Z-080608T1115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CERRO GORDO IA-HANCOCK IA- 534 AM CDT SUN JUN 8 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM CDT FOR HANCOCK AND CERRO GORDO COUNTIES... AT 532 AM CDT...THUNDERSTORMS PRODUCING FLASH FLOODING CONTINUED OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MASON CITY AND CLEAR LAKE HEAVY RAINFALL OF WIDESPREAD THREE TO FOUR INCH AMOUNTS FELL OVER THE AREA OVERNIGHT. HEAVIER AMOUNTS OF FIVE TO SIX INCHES FELL OVER NORTHERN CERRO GORDO COUNTY. ADDITIONAL RAINFALL AMOUNTS OF ONE INCH OR MORE IS POSSIBLE IN THE WARNED AREA THIS MORNING. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT SUNDAY MORNING FOR IOWA. LAT...LON 4325 9303 4292 9303 4291 9398 4325 9398 TIME...MOT...LOC 1034Z 180DEG 0KT 4313 9344 $$ RUSSELL
000 WGUS73 KDMX 081114 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 611 AM CDT SUN JUN 8 2008 IAC033-081-081121- /O.EXP.KDMX.FF.W.0046.000000T0000Z-080608T1115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CERRO GORDO IA-HANCOCK IA- 611 AM CDT SUN JUN 8 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 AM CDT FOR HANCOCK AND CERRO GORDO COUNTIES... ALTHOUGH THE FLASH FLOODING WILL BE ENDIND...A FLOOD WARNING REMAINS IN EFFECT FOR SMALL STREAMS THROUGH 1030 AM. MANY SECONDARY ROADS WILL LIKELY BE UNDER WATER THIS MORNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT SUNDAY MORNING FOR IOWA. LAT...LON 4325 9303 4292 9303 4291 9398 4325 9398 TIME...MOT...LOC 1111Z 180DEG 0KT 4313 9344 $$ RUSSELL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 5:47 PM CDT, 24 minutes earlier.
Area forecast discussion, Jun 7, 5:47 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 547 PM CDT SAT JUN 7 2008 .DISCUSSION... HAVE UPDATED ZONES TO REFLECT THE INCREASED SFC WINDS ACROSS THE AREA. INFLOW NOW UP TO 40 MPH AT TIMES THOUGH WINDS SHOULD DROP A BIT AFTER SUNSET...SOME GUSTS AND INFLOW SHOULD CONTINUE. .PREVIOUS DISCUSSION... CONTINUED THREAT FOR SEVERE WEATHER ACROSS THE REGION FOR TONIGHT WITH WARM FRONTAL BOUNDARY IN PLACE OVER THE NORTHERN AREAS OF THE STATE...STRONG MOISTURE TRANSPORT NORTH AND APPROACHING WAVE ENERGY. PARAMETERS SUGGEST THAT EARLY EVENING THREAT FOR TORNADOES WILL TRANSITION TO HEAVY RAIN AND WIND THREAT AS THE NIGHT PROGRESSES. AS OF MID AFTERNOON...MOST OF THE FORECAST AREA WELL IN THE WARM SECTOR WITH INCREASING CONVERGENCE ALONG THE COLD FRONT ACROSS EASTERN NEBRASKA AND KANSAS. FOR NOW THE MAIN SEVERE THREAT WILL BE FOCUSED OVER NORTHERN/EASTERN SECTIONS WHERE CAP IS NOT PRESENT. MODELS DIFFER IN CAP EROSION OVERNIGHT WITH GFS CONTINUING TO INDICATE THE CAP WILL HOLD ACROSS THE REGION THROUGH MUCH OF THE NIGHT WITH EURO/NAM SUGGESTING A MUCH MORE MARGINAL CAP OVER THE AREA. WILL LEAN CONSERVATIVE FOR NOW TOWARD GREATER THUNDER POTENTIAL AS CONVERGENCE WEST OF THE AREA IS RATHER STRONG AND BOTH GFS/NAM CORFIDI VECTORS SUGGEST BACK BUILDING/TRAINING STORMS A PRETTY GOOD POSSIBILITY TOWARD 06Z/12Z ACROSS THE REGION. WITH THAT IN MIND... HAVE EXPANDED THE FLASH FLOOD WATCH A FEW COUNTIES FARTHER SOUTHEAST. STILL NOT A CERTAINTY FOR OVERNIGHT TONIGHT. WITH THE MAIN WAVE ARRIVING ON SUNDAY AND SUNDAY NIGHT...WILL BE LOOKING AT ANOTHER POSSIBLE HEAVY RAINFALL EVENT OVER SOUTHERN PORTIONS OF THE AREA AS ANOTHER WAVE RIDES ALONG THE BOUNDARY. AFTER TNTS STORMS EVOLVE...WILL BE REEVALUATING WHERE THE BEST PLACEMENT OF ANY NEW FF.A WILL BE. TEMPS TO CONTINUE WARM WITH MODEST LEVELS OF HUMIDITY OVER THE AREA. LARGE SCALE PATTERN REMAINS THE SAME FOR THIS PACKAGE...SO AFTER A BREAK ON TUESDAY...ANOTHER WARM AIR ADVECTION THUNDER EVENT IS POSSIBLE WED WITH MORE WET WEATHER THROUGH THURS/FRI. TIMING OF LATTER WEEK EVENT IS STILL IN QUESTION BUT CONTINUE TO FAVOR THE SLOWER EURO...WHICH IS NOW KEEPING STORMS AROUND FOR FRIDAY. GIVEN CURRENT ACTIVE WX...HAVE NOT FOCUSED HEAVILY ON EXTENDED CHANGES AND MAY HAVE TO MODIFY TIMING OF LATE WEEK PRECIP TOMORROW. NO MAJOR CHANGES TO TEMPS FOR THE BALANCE OF THE WEEK. .HYDROLOGY... DEPENDING ON THE OUTFLOW THIS EVENING POSSIBLE THAT STORMS MAY EXTEND A BIT FARTHER SOUTH OVERNIGHT TONIGHT...MANY PARAMETERS CONTINUE TO COME TOGETHER FOR ANOTHER ROUND OF HEAVY RAIN AND FLOODING TONIGHT. 300-310K MOISTURE TRANSPORT IS VERY IMPRESSIVE AS LLJ STRENGTHENS...ALONG WITH ELEVATED INSTABILITY AND HIGH END K INDEX. PWS AROUND 2 INCHES...MEAN WIND PARALLEL TO FRONT AND WEAK CORFIDI VECTOR MOVEMENT ALL SUGGEST HEAVY TRAINING RAINS. SHOULD AGAIN BE VERY EFFICIENT WITH HIGH WCDS. 300-310K MOISTURE CONVERGENCE IS ALL OVER THE PLACE AMONG MODELS HOWEVER SO HAVE BROAD BRUSHED FLASH FLOOD WATCH TO BE SAFE WITH NO FAVORED LOCATIONS. JUST ABOUT ALL AREAS ARE JUICED AND WILL NOT TAKE MUCH TO PRODUCE ADDITIONAL FLOODING. QPF AMOUNTS MAY NOT BE QUITE AS HIGH AS PREVIOUS EVENTS...BUT IT WILL NOT TAKE MUCH UNFORTUNATELY. WILL MAINTAIN THE CURRENT WATCH...BUT EXPAND A FEW COUNTIES SOUTHEAST. && .AVIATION...07/18Z OUTFLOW BOUNDARY ACRS SOUTHERN IA WITH WIDESPREAD CU THROUGHOUT IA THIS AFTERNOON. EXPECT DEVELOPMENT OF THUNDERSTORMS BY MID AFTERNOON WITH LCL MVFR TO IFR CONDITIONS IN AND AROUND TSRA. SFC WNDS WL RMN STG FROM THE SSW. EXPECT TSRA TO BECOME WDSPRD LATE TONIGHT WITH SEVERE WEATHER POSSIBLE FROM THIS AFTERNOON INTO THE OVERNIGHT TIMEFRAME. && .DMX...FLASH FLOOD WATCH TONIGHT EXPANDED SOUTHEAST TO GENERALLY ALONG AND NW OF LAMONI-KNOXVILLE-GRINNELL LINE. && SHORT TERM/AVIATION...COGIL/REV LONG TERM...REV
Hazardous weather outlook, Jun 7, 5:11 PM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 511 PM CDT SAT JUN 7 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>074- 081>084-092>094-082215- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE- LUCAS-TAYLOR-RINGGOLD-DECATUR- 511 PM CDT SAT JUN 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ANOTHER SIGNIFICANT THUNDERSTORM EVENT IS UNFOLDING WITH SEVERE WEATHER AND HEAVY FLOODING RAINS POSSIBLE TONIGHT. ALL FORMS OF SEVERE WEATHER COULD OCCUR INCLUDING LARGE HAIL ...DAMAGING WINDS...TORNADOES AND FLASH FLOODING. RAINFALL AMOUNTS MAY REACH ONE TO TWO INCHES...AND POSSIBLY IN EXCESS OF THREE INCHES LATER IN THE EVENING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MORE THUNDERSTORMS ARE ANTICIPATED SUNDAY WITH THE CONTINUED POTENTIAL FOR SEVERE WEATHER...HEAVY RAINS AND FLOODING. THUNDERSTORM CHANCES OF VARIED DEGREES REMAIN IN THE FORECAST THROUGH NEXT WEEK WITH PEAK PROBABILITIES AROUND THURSDAY...WHICH WILL BE THE MOST LIKELY TIME FOR SEVERE WEATHER AND POSSIBLY HEAVY RAINS AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TONIGHT FOR MANY AREAS AND POSSIBLY INTO NEXT WEEK. THE MOST ACTIVE PERIODS APPEAR TO BE TONIGHT... SUNDAY AFTERNOON...AND AGAIN AROUND THURSDAY. IAZ075-085-086-095>097-082215- MAHASKA-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- 511 PM CDT SAT JUN 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST IOWA. .DAY ONE...TONIGHT CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST TONIGHT. IF STORMS DO MATERIALIZE...THEY WOULD HAVE THE POTENTIAL FOR LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAINS AND POSSIBLE ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY BETTER CHANCES FOR THUNDERSTORMS EXIST SUNDAY WITH THE POTENTIAL FOR SEVERE WEATHER...HEAVY RAINS AND FLOODING. THUNDERSTORM CHANCES OF VARIED DEGREES REMAIN IN THE FORECAST THROUGH NEXT WEEK WITH PEAK PROBABILITIES AROUND THURSDAY...WHICH WILL BE THE MOST LIKELY TIME FOR SEVERE WEATHER AND POSSIBLY HEAVY RAINS AS WELL. .SPOTTER INFORMATION STATEMENT... THE POTENTIAL FOR SPOTTER ACTIVATION WILL EXIST THROUGH THE WEEKEND AND THROUGH NEXT WEEK. THE MOST ACTIVE PERIODS APPEAR TO BE SUNDAY AFTERNOON AND EVENING...AND AGAIN AROUND THURSDAY. REV
In the hours before
Local storm report, Jun 7, 5:01 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
501 PM CDT SAT JUN 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM TORNADO 2 NNW LELAND 43.36N 93.65W
06/07/2008 WINNEBAGO IA LAW ENFORCEMENT
HOG CONFINEMENT DAMAGED.
&&
STEACHOULocal storm report, Jun 7, 5:03 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
503 PM CDT SAT JUN 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL SCARVILLE 43.47N 93.62W
06/07/2008 M2.00 INCH WINNEBAGO IA FIRE DEPT/RESCUE
DELAYED REPORT
&&
STEACHOULocal storm report, Jun 7, 5:11 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
511 PM CDT SAT JUN 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM TORNADO 2 SW LAKE MILLS 43.40N 93.56W
06/07/2008 WINNEBAGO IA LAW ENFORCEMENT
HOUSE DAMAGE AND ALONG R74 ROOF BLOWN OFF SHED.
&&
STEACHOULocal storm report, Jun 7, 5:15 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
515 PM CDT SAT JUN 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 4 SSW THOMPSON 43.31N 93.79W
06/07/2008 WINNEBAGO IA LAW ENFORCEMENT
DELAYED REPORT OF POWERLINES DOWN.
&&
STEACHOULocal storm report, Jun 7, 5:49 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
549 PM CDT SAT JUN 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 3 N THOMPSON 43.41N 93.78W
06/07/2008 E1.00 INCH WINNEBAGO IA NSSL-SHAVE
0345 PM HAIL 4 ENE THOMPSON 43.40N 93.70W
06/07/2008 E0.88 INCH WINNEBAGO IA NSSL-SHAVE
0350 PM TSTM WND DMG 5 WNW LAKE MILLS 43.43N 93.62W
06/07/2008 WINNEBAGO IA NSSL-SHAVE
4 INCH DIAMETER BRANCHES DOWN
0355 PM HAIL 3 WSW SCARVILLE 43.45N 93.68W
06/07/2008 E1.25 INCH WINNEBAGO IA NSSL-SHAVE
0400 PM HAIL 2 SW SCARVILLE 43.45N 93.65W
06/07/2008 E0.88 INCH WINNEBAGO IA NSSL-SHAVE
&&
BMOYERLocal storm report, Jun 7, 5:57 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
557 PM CDT SAT JUN 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TORNADO 6 N MASON CITY AIRPORT 43.24N 93.32W
06/07/2008 CERRO GORDO IA LAW ENFORCEMENT
&&
STEACHOUThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 10:31 PM CDT | River Flood Warning | DMX | Black Hawk, Bremer, Butler | 12 days |
| Jun 7, 4:32 AM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 46 hr |
| Jun 7, 9:44 AM CDT | River Flood Warning | DMX | Humboldt | 13 days |
| Jun 7, 9:44 AM CDT | River Flood Warning | DMX | Webster | 10 days |
| Jun 7, 9:44 AM CDT | River Flood Warning | DMX | Dallas, Polk | 9 days |
| Jun 7, 9:44 AM CDT | River Flood Warning | DMX | Polk, Story | 7 days |
| Jun 7, 9:44 AM CDT | River Flood Warning | DMX | Cerro Gordo, Floyd, Worth | 11 days |
| Jun 7, 3:26 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 49 min |
| Jun 7, 3:34 PM CDT | Tornado Warning | DMX | Winnebago, Worth | 26 min |
| Jun 7, 3:58 PM CDT | Tornado Warning | DMX | Winnebago, Worth | 32 min |
| Jun 7, 3:59 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 30 min |
| Jun 7, 4:03 PM CDT | Tornado Warning | DMX | Hancock, Kossuth, Winnebago | 27 min |
| Jun 7, 4:25 PM CDT | Tornado Warning | DMX | Hancock, Winnebago, Worth | 50 min |
| Jun 7, 4:29 PM CDT | Tornado Warning | DMX | Worth | 19 min |
| Jun 7, 4:32 PM CDT | Flash Flood Warning | DMX | Winnebago, Worth | 6 hr |
| Jun 7, 4:33 PM CDT | Tornado Warning | DMX | Kossuth | 28 min |
| Jun 7, 4:52 PM CDT | Tornado Warning | DMX | Hancock | 23 min |
| Jun 7, 5:02 PM CDT | Tornado Warning | DMX | Worth | 28 min |
| Jun 7, 5:16 PM CDT | Tornado Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 44 min |
| Jun 7, 5:50 PM CDT | Tornado Warning | DMX | Cerro Gordo, Worth | 25 min |
| Jun 7, 5:52 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac | 38 min |
| Jun 7, 6:00 PM CDT | Tornado Warning | DMX | Calhoun, Pocahontas | 30 min |
| Jun 7, 6:17 PM CDT | Tornado Warning | DMX | Cerro Gordo | 43 min |
| Jun 7, 6:32 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Webster | 43 min |
| Jun 7, 6:42 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Wright | 48 min |
| Jun 7, 6:46 PM CDT | Flash Flood Warning | DMX | Calhoun, Pocahontas, Sac | 6 hr |
| Jun 7, 6:48 PM CDT | Tornado Warning | DMX | Calhoun, Pocahontas, Webster | 27 min |
Nearby
Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.